The Department of Health (DH) today (June 19) announced for the public's information a confirmed case of aconitum alkaloid poisoning after consumption of herbal medicines.
The incident first came to light because of notification by the Hospital Authority (HA) concerning an 87-year-old man who had developed symptoms and signs compatible with aconitum alkaloid poisoning, including numbness in four limbs and dizziness, after consuming herbal medicines for treatment of his abdominal pain on June 12. The patient was admitted to United Christian Hospital on the same day and discharged after treatment on June 16.
Subsequent HA laboratory testing results showed the presence of two rare and poisonous aconitum alkaloids, namely yunaconitine and crassicauline A, in the patient's urine sample.
The DH conducted an immediate investigation upon the notification. The preliminary investigation revealed that the patient was prescribed 19 herbal medicines by a registered Chinese medicine practitioner, and these were dispensed by a licensed retailer of Chinese herbal medicines, Swatow Medicine Company at Stall No.2, G/F, Sau Mau Ping Market, Kowloon.
The herbal medicines prescribed to the patient could not account for the presence of aconitum alkaloids as detected, based on the Chinese medicine literature.
The field investigation at the retailer did not identify gross contamination of the herbal medicines by aconitum alkaloid-containing herbs. Samples of herbal medicines were obtained from the retailer for chemical analysis.
The investigation is continuing. So far, the DH has not received any other report of related adverse incidents.
Yunaconitine and crassicauline A are aconitum alkaloids. Herbal medicines with these two alkaloids are not commonly used in Hong Kong. They include Radix Aconiti Austroyunnanensis, Radix Aconiti Forrestii and Radix Aconiti Sungpanensis. If improperly used, aconitum alkaloids can cause poisoning symptoms including numbness of mouth and limbs, nausea and vomiting, limb weakness, breathing difficulties and cardiac arrhythmias.
As a precautionary measure, members of the public with herbal medicines dispensed by the retailer are advised to stop using them if they feel unwell and to seek advice from healthcare professionals.
Ends/Thursday, June 19, 2014
Issued at HKT 18:50